Lightning, Loudoun
- When
- August 13, 6:11 PM EST
- Where
- Loudoun County, Sterling
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A structure was damaged by lightning.
Lightning struck a building on Willowood Place on the evening of the 13th. The bolt started a fire which sent one firefighter to the hospital for minor injuries and caused $25,000 damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Lightning struck a building on Willowood Place on the evening of the 13th. The bolt started a fire which sent one firefighter to the hospital for minor injuries and caused $25,000 damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:47 PM EST, 4 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 247 PM EDT WED AUG 13 2003 .SHORT TERM...(TNGT-THU)... THINGS FINALLY LOOKING ON THE IMPROVE FOR A FEW DAYS...AFTR WE GET THRU TNGT. TINY CELLS ARE POPPING IN THE CWA - ACTUALLY IT SEEMS A LN IS FORMING FM SRN NEW HAMPSHIRE TO CHO. THIS APPEARS TO BE IN ASSO W/ A VORT MAX APPARENT ON THE M-ETA. XPCT CNVCTN THIS WL CONTINUE THROUGH AT LEAST MID EVENING...ALTHO WL BE RLTVLY UNORGANIZED. ANOTHER DAY OF AN XTRMLY LGT WIND FIELD...WHICH MEANS THAT WHEN/WHERE STORMS FORM THE POTENTIAL EXISTS FOR VERY HVY RAIN/PSBLY STREAM FLDG. CHC POPS AREAWIDE TNGT. AND THEN THURS...WHATDYA KNOW? NO POPS IN FCST AS HIGH PRES BUILDS DOWN FM THE N. MUCH OF NRMCL GUIDNC PUSH TEMPS INTO L90S. AM GOING TO STOP AT U80S. GETTING BETTER ALL THE TIME.... WOODY .LATER PERIODS...BLDG RDGG SFC-ALFT DOMINATES FCST PD. WK CDFNT PSG SAT. BY THIS TIME...H5 RDG MVS WWD TO CNTR OF CONUS. FEEL SATD SOILS PLAYING HAVOC W/ MDL QPF PARAMETERIZATIONS. THUS...GOING W/ SCT CLDS AND 10 PCT POPS. H8 TEMPS PRETTY CONSTANT. WL GO W/ MAXT ARND 90 FRI AND SAT. XTNDD...HIPRES SUN-MON. GFS/EURO PRETTY CLOSE ON TIMING NXT CDFNT ELY WED. HV BROUGHT 20 POPS INTO THE GRIDS TUE...AND CHC TSRA WED W/ CDNFT. STILL NEED TO KEEP WIGGLE ROOM AS TIMING OF WEAKER SYSTMS NOT COMPLETELY RESOLVED JUST YET. ON TEMPS...HV MADE A FEW CHGS...MOSTLY TO SHADE DWNWD...SPCLY AT NGT. WUD XPCT SLGTLY LOER DEWPTS IN A NW FLW REGIME...AND MOCLR SKIES MOST NGTS WL AIDE IN HEAT DISPERSION. HTS .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-140800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1109 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND THIS EVENING. STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. SOIL CONDITIONS ARE NEARLY SATURATED OVER MUCH OF THE AREA SO ADDITIONAL HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING. HOWEVER...WIDESPREAD FLOODING IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. ABW
The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
1 lightning. Local standard time, as filed.
A structure was damaged by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337285.